Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A quantum octonion algebra

Authors: Georgia Benkart and José M. Pérez-Izquierdo
Journal: Trans. Amer. Math. Soc. 352 (2000), 935-968
MSC (1991): Primary 17A75, 17B37, 81R50
Published electronically: August 10, 1999
MathSciNet review: 1637137
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Using the natural irreducible 8-dimensional representation and the two spin representations of the quantum group $U_{q}$(D$_{4}$) of D$_{4}$, we construct a quantum analogue of the split octonions and study its properties. We prove that the quantum octonion algebra satisfies the q-Principle of Local Triality and has a nondegenerate bilinear form which satisfies a q-version of the composition property. By its construction, the quantum octonion algebra is a nonassociative algebra with a Yang-Baxter operator action coming from the R-matrix of $U_{q}$(D$_{4}$). The product in the quantum octonions is a $U_{q}$(D$_{4}$)-module homomorphism. Using that, we prove identities for the quantum octonions, and as a consequence, obtain at $q = 1$ new ``representation theory'' proofs for very well-known identities satisfied by the octonions. In the process of constructing the quantum octonions we introduce an algebra which is a q-analogue of the 8-dimensional para-Hurwitz algebra.

References [Enhancements On Off] (What's this?)

  • [B] J.C. Baez, R-commutative geometry and quantization of Poisson algebras, Adv. in Math. 95 (1992), 61-91. MR 93j:58009
  • [Br] M. Bremner, Quantum octonions, preprint (1997).
  • [CP] V. Chari and A.N. Pressley, A Guide to Quantum Groups, Cambridge Univ. Press, Cambridge, 1994. MR 95j:17010
  • [DF] J.T. Ding and I.B. Frenkel, Spinor and oscillator representations of quantum groups; , Lie Theory and Geometry, Progress in Math., Birkhäuser, Boston, 1994, pp. 127-165. MR 96e:17031
  • [D] V.G. Drinfel'd, On almost cocommutative Hopf algebras, Leningrad Math. Jour. 1 (1990), 321-342. MR 91b:16046
  • [EM] A. Elduque and H.C. Myung, Flexible composition algebras and Okubo algebras, Comm. Algebra 19 (1991), 1197-1227. MR 92d:17004
  • [EP] A. Elduque and J.M. Pérez, Composition algebras with associative bilinear form, Comm. Algebra 24 (1996), 1091-1116. MR 97b:17006
  • [H] T. Hayashi, $q$-analogues of Clifford and Weyl algebras - spinor and oscillator representations of quantum enveloping algebras, Comm. Math. Phys. 127 (1990), 129-144. MR 91a:17015
  • [J] N. Jacobson, Exceptional Lie Algebras, Lecture Notes in Pure and Applied Mathematics, Marcel Dekker, New York, 1971. MR 44:1707
  • [Jn] J.C. Jantzen, Lectures on Quantum Groups, Graduate Studies in Math. vol. 6, Amer. Math. Soc., Providence, 1996. MR 96m:17029
  • [KPS] M.-A. Knus, R. Parimala, and R. Sridharan, On compositions and triality, J. Reine Angew. Math. 457 (1994), 45-70. MR 96a:11037
  • [M] Yu. I. Manin, Quantum Groups and Noncommutative Geometry, Université de Montréal, Centre de Recherches Mathématiques, Montréal, 1988. MR 91e:17001
  • [OO1] S. Okubo and J.M. Osborn, Algebras with nondegenerate associative symmmetric bilinear form permitting composition I, Comm. Algebra 9 (1981), 1233-1261. MR 82h:17005
  • [OO2] S. Okubo and J.M. Osborn, Algebras with nondegenerate associative symmmetric bilinear form permitting composition II, Comm. Algebra 9 (1981), 2015-2073. MR 83c:17001
  • [R] N. Yu. Reshetikhin, Quantized universal enveloping algebras, the Yang-Baxter equation and invariants of links I,II, LOMI Preprint E-4-87, E-17-87 (1987-88).
  • [S] R.D. Schafer, An Introduction to Nonassociative Algebras, Academic Press, New York, 1966. MR 35:1643
  • [ZSSS] K.A. Zhevlakov, A. M. Slin'ko, I.P. Shestakov, and A.I. Shirshov, Rings That Are Nearly Associative, Pure and Applied Mathematics vol. 104, Academic Press, New York-London, 1982. MR 83i:17001

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 17A75, 17B37, 81R50

Retrieve articles in all journals with MSC (1991): 17A75, 17B37, 81R50

Additional Information

Georgia Benkart
Affiliation: Department of Mathematics, University of Wisconsin, Madison, Wisconsin 53706

José M. Pérez-Izquierdo
Affiliation: Departamento de Matematicas, Universidad de la Rioja, 26004 Logroño, Spain

Received by editor(s): November 28, 1997
Published electronically: August 10, 1999
Additional Notes: The first author gratefully acknowledges support from National Science Foundation Grant #DMS–9622447.\endgraf The second author is grateful for support from the Programa de Formación del Personal Investigador en el Extranjero and from Pb 94-1311-C03-03, DGICYT. \endgraf Both authors acknowledge with gratitude the support and hospitality of the Mathematical Sciences Research Institute, Berkeley.
Dedicated: To the memory of Alberto Izquierdo
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society